Photosensitivity

Taken from NRAS magazine, Winter 2012

I am going on holiday to a warm climate but have been told that my skin might be more sensitive to the sun. Is this because of the rheumatoid arthritis or the medication? Does this mean that I will have to avoid the sun altogether?

Rheumatoid arthritis is not, by itself, a condition that would make you more sensitive to the sun, but a number of medications are considered photosensitive to one degree or another (including some anti inflammatories as well as DMARDs). You should certainly take sensible precautions in the sun, but you should not need to avoid the sun altogether (and sunshine is our main source of vitamin D, which is essential for healthy bones). Photosensitive reactions to medication can be classified into two categories. The first of these, phototoxicity, is the more common. This is where ultraviolet (UV) light from the sun activates the photosensitising drug, and damage is done to the skin, often resulting in an intense sunburn with peeling skin. The less common but more serious form of photosensitivity is a photoallergic reaction, where the UV light reacts with the drug, causing a response from the immune system. This can cause solar hives to appear on the skin, but these outbreaks usually disappear once the medication is stopped. The following advice from the NHS website on ‘How to be sun smart’ can help you to stay safe in the sun, especially if you are at a higher risk of sunburn due to photosensitive medication:

  • Spend time in the shade between 11am and 3pm
  • Make sure you never burn
  • Aim to cover up with a t-shirt, hat and sunglasses
  • Remember to take extra care with children
  • Use factor 15+ sunscreen

Remember, you can burn just as easily in your garden as you can on a beach, but hopefully these simple rules will help to prevent that from happening wherever you spend your summer.